Iowa, 2005

Flooding in Iowa, June 25 to 26, 2005

June 25 to 26, 2005 · NWS DMX · 3 events in 3 counties and zones

Flood waters from the previous nights rainfall continued to cause problems into the day on the 25th. Flooding took place along many creeks and small streams with numerous roads closed due to high water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
$25,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Flood waters from the previous nights rainfall continued to cause problems into the day on the 25th. Flooding took place along many creeks and small streams with numerous roads closed due to high water. A considerable amount of agricultural land was under water as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 2:52 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 25, 2:52 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CDT SAT JUN 25 2005

.DISCUSSION...
CONVECTIVE TRENDS RMN PRIMARY FOCUS NEXT SVRL DAYS.  MCS CURRENTLY
IN PROGRESS OVER NRN HLF OF IA.  DEEP UVM IN PLACE AIDED BY RIGHT
ENTRANCE RGN OF NRN GRTLKS/CANADIAN JET SEGMENT...SVRL WEAK SHRT WVS
CROSSING RCKYS INTO MID MO RVR VLY...AND H85/H7 THETA-E ADVCTN AND
LOW LVL JET FOCUSED RIGHT INTO IA.  THIS HAS PROMOTED MORE OF A HVY
RAIN RATHER THAN SVR EVENT.  MUCAPES AND EFFECTIVE SHEAR CONT TO DCR
SO SVR WW 521 WL BE CANCELLED BEFORE 4AM.  FLOODING RMNS A CONCERN
HWVR WITH MANY PLACES ALREADY SEEING OVR 2 INCHES AND RAINS
CONTINUING.  H85/H3 MEAN WIND ONLY 20KTS AND CORFIDI VECTORS WEAK TO
NIL AS PWS APCH 2 INCHES AND DEEP WRM CLD LYR RMNS IN PLACE.  THUS
WL KEEP FLASH FLOOD WATCH GOING THRU 8AM EXPIRATION TIME.

MDLS IN GOOD AGREEMENT KEEPING PCPN GOING THROUGHOUT THE DAY WHICH
LOOKS GOOD BREAKING DOWN FORCING.  SHRT WV NOTED IN WV IMAGERY
LIFTING FM CO INTO NE SHOULD HELP THINGS AND NAM/GFS BOTH KEEP 310K
ISENT SFC UVM INTO TNGT AND STEADY MSTR TRANSPORT. THUS HAVE GONE
WITH CHC TO CATEGORICAL POPS...HIGHEST ALG HIGHWAY 20 CORRIDOR
TDA...AND SLGT CHC TO LIKELY CNTRL AND N TNGT WHERE ISENT LIFT APPRS
TO BE FOCUSED OVR BNDRY THAT WL BE LEFT OVR FM CURRENT MCS.  MCS
XPCD TO LINGER INTO TMRW MRNG NRN PTNS THEN DSIPT AS BACLIN ZN
SURGERS NWD AGN.  HAVE LEFT POPS OUT OF FCST THEN TIL MON NGT INTO
TUE MRNG. MORE POTENT SHRT WV PUSHES THRU DAKOTAS AND SHOULD AID
WRM ADVCTN WITH POTENTIAL FOR MCS CLIPPING NRN SXNS.

TEMPS TDA WL BE QUITE PROBLEMATIC AND DEPEND GREATLY ON MCS TRENDS.
08Z SFC ANLYS PLACES STNRY FNT ALG KOMA-KDSM-KIOW LN AND HAVE
TRENDED TEMPS TWRD COOL END OF GUIDANCE NRN PTNS AND WRMR END S.  AM
BANKING ON NEW CONVECTIVE DVLPMT NOT IMPACTING FCST MUCH S...BUT
COULD RUN INTO PROBLEMS IF OUTFLOW PUSHES TOO FAR INTO MO.  PCPN
SHOULD MAINLY BE OVR NRN PTNS TNGT SO TRIED TO POLARIZE GUIDANCE AGN
FM N TO S.  WE SHOULD BE TOTALLY IN WRM SECTOR BY SUN AFTN SO
BOOSTED TEMPS AS WNDS TURN SLY AND WE MIX DECENTLY...AOA WARMEST
GUIDANCE.  STAYED AOA WRM END SUN NGT AND MON TOO.  LTL CHG TO LATER
PDS WITH ACTIVE WX ONGOING.

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THRU
8AM...MAINLY ALG AND BTWN HIGHWAYS 20 AND 18.

&&

SMALL
Hazardous weather outlook, Jun 25, 5:20 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
620 AM CDT SAT JUN 25 2005

IAZ004>007-015>017-023>028-261100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
620 AM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING HOURS WITH THE
POTENTIAL FOR ADDITIONAL STORMS DURING THE AFTERNOON AND
ESPECIALLY NIGHTTIME HOURS. SOME OF THE STORMS MAY BE CAPABLE OF
PRODUCING HEAVY RAINS WITH RAINFALL RATES IN EXCESS OF AN INCH PER
HOUR. MANY AREAS ARE ALREADY SATURATED FROM HEAVY RAINS EARLY
SATURDAY MORNING...SO ADDITIONAL RAINS WILL HAVE THE POTENTIAL TO
CAUSE FLOODING. ALTHOUGH A FEW STORMS COULD BE SEVERE WITH
DAMAGING WINDS OR LARGE HAIL...THE PRIMARY THREATS WILL BE
EXCESSIVE RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY
MORNING...AND AGAIN WEDNESDAY NIGHT. THE CHANCES FOR SEVERE
WEATHER AND HEAVY RAINS APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL AND FLOODING REPORTS
THROUGH TONIGHT...WITH A LESSER POTENTIAL FOR ACTIVATION DUE TO
SEVERE WEATHER.

IAZ033>039-044>050-057>062-261100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-
620 AM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING HOURS WITH THE
POTENTIAL FOR ADDITIONAL STORMS DURING THE AFTERNOON AND
ESPECIALLY NIGHTTIME HOURS. SOME OF THE STORMS MAY BE CAPABLE OF
PRODUCING HEAVY RAINS WITH RAINFALL RATES IN EXCESS OF AN INCH PER
HOUR. MANY AREAS ARE ALREADY SATURATED FROM HEAVY RAINS EARLY
SATURDAY MORNING...SO ADDITIONAL RAINS WILL HAVE THE POTENTIAL TO
CAUSE FLOODING. ALTHOUGH A FEW STORMS COULD BE SEVERE WITH
DAMAGING WINDS OR LARGE HAIL...THE PRIMARY THREATS WILL BE
EXCESSIVE RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND
TUESDAY MORNING ..AND AGAIN WEDNESDAY NIGHT. THE STORMS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL AND FLOODING REPORTS
THROUGH TONIGHT...WITH A LESSER POTENTIAL FOR ACTIVATION DUE TO
SEVERE WEATHER.

IAZ070>075-081>086-092>097-261100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
620 AM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE
MORNING HOURS. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAINS WITH RAINFALL RATES IN EXCESS OF AN INCH PER
HOUR. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS OR LARGE
HAIL...BUT THE PRIMARY THREATS WILL BE HEAVY RAIN WITH PONDING
WATER ON ROADS AND RISES IN SMALL STREAMS OR CREEKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL AND FLOODING REPORTS
TODAY...WITH A LESSER POTENTIAL FOR ACTIVATION DUE TO SEVERE
WEATHER.

SMALL

In the hours before

Special weather statement, Jun 25, 2:56 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
356 AM CDT SAT JUN 25 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-251000-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
356 AM CDT SAT JUN 25 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 521 FOR THE FOLLOWING AREA...

IN IOWA THIS CANCELS 33 COUNTIES

IN CENTRAL IOWA

BOONE... DALLAS... GRUNDY...
HAMILTON... HARDIN... JASPER...
MARSHALL... POLK... POWESHIEK...
STORY... TAMA... WEBSTER...

IN NORTH CENTRAL IOWA

BUTLER... CERRO GORDO... FRANKLIN...
HANCOCK... HUMBOLDT... KOSSUTH...
WINNEBAGO... WORTH... WRIGHT...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

IN NORTHWEST IOWA

EMMET... PALO ALTO... POCAHONTAS...

IN WEST CENTRAL IOWA

AUDUBON... CALHOUN... CARROLL...
CRAWFORD... GREENE... GUTHRIE...
SAC...

THIS INCLUDES THE CITIES OF...ADEL...ALGONA...AMES...AUDUBON...
BOONE...CARROLL...DENISON...DES MOINES...EAGLE GROVE...
EMMETSBURG...ESTHERVILLE...FOREST CITY...FORT DODGE...GARNER...
GRINNELL...GRUNDY CENTER...GUTHRIE CENTER...HAMPTON...HUMBOLDT...
IOWA FALLS...JEFFERSON...MARSHALLTOWN...MASON CITY...NEWTON...
NORTHWOOD...PARKERSBURG...POCAHONTAS...ROCKWELL CITY...SAC CITY...
TAMA...WATERLOO...WAVERLY AND WEBSTER CITY.

ALTHOUGH NO SEVERE WEATHER WATCHES ARE IN EFFECT...A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHERN IOWA UNTIL 800 AM.

SMALL
Local storm report, Jun 25, 5:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 AM CDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      4 NNE BARNUM            42.56N 94.34W
06/25/2005                   WEBSTER            IA   TRAINED SPOTTER

            STREAMS AND CREEKS OUT OF BANKS...ROADSIDE DITCHES
            FULL...WIDESPREAD WATER AND PONDING ON ROADS

&&

STEINBUGL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Pocahontas

When
June 25, 6:00 AM CST to 12:00 PM CST
Where
Pocahontas forecast zone
Property damage
$50,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.667, -92.733

Flood, Webster

When
June 25, 1:00 PM CST to June 26, 3:00 AM CST
Where
Webster forecast zone
Property damage
$75,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -95.600

Flood, Boone

When
June 25, 3:00 PM CST to June 26, 3:00 AM CST
Where
Boone forecast zone
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -95.350

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453473, 5453474, 5453475.